Epidemic in Eczema Caused by Methyllisothiazolinone (MI)

Epidemic in Eczema Caused by Methyllisothiazolinone (MI)  An unprecedented number of cases of eczema have led to renewed calls for a ban on Methyllisothiazolinone (MI) used in hundreds of beauty products. Allergic reactions are also widely reported to this ingredient. A preservative, that was deigned to prolong the shelf life of many popular brand skin creams, MI came onto the market in 2006. It is used not only in cosmetics and in face creams but in many household products from wet wipes to washing up liquid.

Johnson & Johnson, Huggies, Vaseline, Nivea and Molton Brown are some of the companies who have already pledged to remove it from all their products, now it is known to be such a strong irritant.

Cosmetics Europe have now strongly suggested that companies follow their lead, and not just wait for legislation to come in, before they take the same action. In a statement, they recommend removing it “as soon as feasible.”  The European Society of Contact Dermatitis are particularly concerned about its continued use in leave-on skin treatments.

One person who suffered a severe reaction was Marlene Corrall, 66 years old. She bought an anti-ageing cosmetic that was supposed to “refresh, replenish and rejuvenate” her skin. Instead it brought her out in swelling and large red blisters that were very painful.  That was six months ago. She still has acute eczema and a puffy face and is still on steroids to treat the symptoms.

The BBC’s consumer protection program, Watchdog, asked Dr Ian White from St Thomas’s Hospital which other allergic responses to MI to look out for. He advised the viewers to be concerned if they saw fluid-filled lumps, bright red bumps, had itchy or puffy eyes, or saw signs of swelling.  These are all effects he has seen in his clinic as a leading dermatologist, attributable to MI. The rate of reactions has gone up to more than 10%. Watchdog were alerted to the issue this summer when many viewers had allergic reactions to Piz Buin sun screen which contains MI. Johnson & Johnson have now reformulated Piz Buin and removed MI.  Dr White said the reactions were a “new phenomenon” and that the permissible preservative was causing an epidemic.

In the US, MI is only considered to be a “moderate health hazard” even though it has been banned in Canada. The Environmental Working Group’s cosmetics database, have given it the moderate rating as it is a chemical and an irritant and it could affect the skin, the eyes and the lungs.

British doctors, like David Orton, the president of the British Society of Cutaneous Allergy, welcome the European Cosmetics advice to manufacturers but fear it does not go far enough. Orton worries that rinse-off products, shampoos and shower-gels, are just as potentially dangerous as the leave-on skin creams.

The MI chemical used to be mixed with another preservative, methylchloroisothiazolinone (MC!) in a ratio of three to one. When concerns about MCI emerged, manufacturers switched to using MI on its own. This meant a rise on the concentration level from 4 to 100 parts per million. It is since this increase that the epidemic in cases of eczema and acute contact dermatitis has resulted.  The last two years have seen the steepest rises.

Dermatologists recognize that it is not easy for the cosmetics industry to stop using the substance overnight, owing to lack of substitutes, but they fear it is a public health issue. The “growing tide of allergic reactions” needs to be stemmed said Nina Goad, director of communications for the British Association of Dermatologists. The epidemic in eczema caused by MI is established and Cosmetics Europe have now underscored that fact.

By Kate Henderson

Daily Telegraph

Medical Daily

Huffington Post

One Response to "Epidemic in Eczema Caused by Methyllisothiazolinone (MI)"

  1. Pennington   May 16, 2014 at 12:30 am

    It is in more than cosmetics I think my rash is due to polish which contains m .i. After my spring clean using one and a half cans of mr sheen I developed a hot , raised itchy rash .. Blood tests revealed it was an allergic reaction to something . The polishing is the only thing that I have done that is …. Out of the ordinary .

    Reply

Leave a Reply

Your email address will not be published.